Florida, 2012Damaging Winds in Florida, May 8, 2012
May 8, 2012 · NWS JAX · 2 events in 2 counties and zones
A lingering surface front, passing upper level energy, high surface instability and the sea breezes combined to produced isolated severe storms over northeast Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lingering surface front, passing upper level energy, high surface instability and the sea breezes combined to produced isolated severe storms over northeast Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 8, 2:01 PM EST, 4 hours 4 minutes earlier.
Area forecast discussion, May 8, 2:01 PM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
301 PM EDT TUE MAY 8 2012
...LOCALLY HEAVY RAINFALL LATE THIS AFTERNOON INTO THIS EVENING
WITH ISOLATED STRONG TO SEVERE STORMS POSSIBLE...
...SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY...
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
INITIAL CONVECTION DEVELOPING ALONG THE ATLANTIC SEABREEZE...WITH
ADDITIONAL SCATTERED SHWRS INLAND. ACTIVITY WILL INCREASE OVER THE
NEXT COUPLE OF HOURS...WITH COASTAL ACTIVITY MOVING INLAND. WILL
USE LIKELY SHWRS/SCATTERED TSTMS LATE THIS AFTN INTO THIS EVENING.
GIVEN VERY WEAK STEERING CURRENTS...TSTMS WILL MOVE VERY SLOWLY
GIVING THE POTENTIAL FOR LOCALLY HEAVY RAIN INTO THIS EVENING.
IN ADDITION...GUSTY WINDS/SMALL HAIL WILL BE POSSIBLE IN THE
STRONGER STORMS. ACTIVITY WILL DIMINISH AFTER SUNSET...WITH VERY
LIMITED ACTIVITY OVERNIGHT INTO WEDNESDAY MORNING. WITH HIGH LOW
LEVEL MOISTURE AND LIGHT WINDS OVERNIGHT...EXPECT INLAND PATCHY
FOG LATE OVERNIGHT INTO WEDNESDAY MORNING. LOW TEMPERATURES WILL
RANGE FROM THE MID 60S INLAND...TO AROUND 70 ALONG THE COAST.
A FRONTAL BOUNDARY WILL SAG SOUTH ACROSS THE AREA WEDNESDAY...BRINGING
A GREATER CHANCE AT MORE ORGANIZED CONVECTION. WITH MODELS IN GENERAL
AGREEMENT WITH TIMING...WILL KEEP LIKELY POPS ACROSS GEORGIA BY
WEDNESDAY AFTN MOVING SOUTH ACROSS NORTHEAST FLORIDA BY LATER IN THE
AFTERNOON. DEEP LAYER SHEAR WILL INCREASE CLOSER TO THE FRONTAL
BOUNDARY...WITH A SLIGHT RISK OF SEVERE TSTMS ACROSS SOUTHEAST
GEORGIA AND SOME STRONG STORMS INTO FLORIDA. HIGH TEMPERATURES
WILL RANGE FROM THE MID/UPPER 80S ACROSS SOUTHEAST GEORGIA AND
ALONG COASTAL AREAS...TO THE LOWER 90S ACROSS INLAND NORTHEAST
FLORIDA.
WEDNESDAY NIGHT THROUGH FRIDAY...
UPPER TROUGH AND ATTENDANT COLD FRONT WILL PUSH THROUGH SOUTHEAST
GEORGIA WEDNESDAY EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL
ACCOMPANY THE FRONT THROUGH SOUTHEAST GEORGIA WITH MORE SCATTERED
COVERAGE ANTICIPATED FARTHER SOUTH AS THE ACTIVITY WANES AS IT MOVES
INTO NORTHEAST FLORIDA DURING THE OVERNIGHT HOURS. A FEW STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THE INITIAL SURGE INTO
SOUTHEAST GEORGIA. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
CONCERNS.
MAIN MODEL CONSENSUS SHOWS FRONT AND ASSOCIATED PRECIP CLEARING OUR
CWA BY THURSDAY MORNING. THE OUTLYING NAM SOLUTION IS MUCH SLOWER IN
ENDING PRECIP ACROSS NORTHEAST FLORIDA. DECIDED TO LEAVE LOW CHANCE
POPS IN ON THURSDAY MORNING TO ACCOUNT FOR THIS POSSIBILITY BUT THE
TREND HAS CERTAINLY BEEN MORE TOWARDS A FASTER SOLUTION WITH RESPECT
TO THE FRONTAL POSITION ON THURSDAY MORNING.
SKIES WILL CLEAR FROM NORTH TO SOUTH BEGINNING THURSDAY MORNING AND
TEMPERATURES WILL BE MUCH MORE SEASONABLE WITH HIGHS ONLY IN THE LOW
80S. COOLER AIRMASS AND IDEAL RADIATIONAL COOLING CONDITIONS WILL
SUPPORT TEMPS DOWN INTO THE 50S ACROSS INLAND AREAS THURSDAY NIGHT.
FRIDAY WILL BE ANOTHER DRY AND COMFORTABLE DAY WITH HIGHS IN THE MID
80S ACROSS THE INTERIOR OF NORTHEAST FLORIDA AND ONLY IN THE UPPER
70S ALONG THE IMMEDIATE COAST DUE TO STRENGTHENING ONSHORE FLOW. IT
WILL BE BREEZY AT TIMES WITH GUSTS UP TO NEAR 30 MPH POSSIBLE NEAR
THE ATLANTIC COAST.
&&
.LONG TERM...SATURDAY THROUGH TUESDAY
VERY LITTLE CHANGE WAS MADE TO THE EXTENDED PART OF THE FORECAST.
SATURDAY WILL BE SIMILAR TO FRIDAY AS BREEZY ONSHORE FLOW CONTINUES.
WARMER TEMPERATURES THOUGH ARE EXPECTED ACROSS WESTERN PORTIONS OF
THE FORECAST AREA AS THERE IS NOW EVIDENCE TO SUGGEST A MID LEVEL
RIDGE WILL BUILD OVER THAT REGION. HIGHS NEAR 90 WILL BE POSSIBLE
ACROSS THE SUWANNEE VALLEY. HIGHS WILL STILL STRUGGLE TO REACH 80
ALONG THE ATLANTIC COAST. INCREASING COASTAL CONVERGENCE AND LOW
LEVEL MOISTURE MAY PRODUCE A FEW COASTAL SHOWERS BUT WILL KEEP LOW
CHANCE POPS JUST OFFSHORE FOR NOW.
RAIN CHANCES WILL INCREASE EARLY NEXT WEEK AS AN UPPER LEVEL TROUGH
APPROACHES THE AREA...AND ONSHORE FLOW CONTINUES AT THE SURFACE
WITH A POSSIBLE INVERTED SURFACE TROUGH DEVELOPING JUST OFFSHORE.
&&
.AVIATION...
THUNDERSTORM COVERAGE HAS BEEN TOO LOW TO JUSTIFY ADDING TSRA TO THE
THE TAFS. WE WILL CONTINUE TO MONITOR TRENDS. AMENDMENTS FOR
CONVECTION WILL BE POSSIBLE...MAINLY AT JUST GNV LATE THIS
AFTERNOON WHEN THE SEABREEZES CONVERGE. OTHERWISE...VFR WILL
PREVAIL THROUGH THIS EVENING. ANOTHER ROUND OF IFR CONDITIONS IN
LOW CEILINGS AND VISIBILITIES WILL BE POSSIBLE AT GNV AND VQQ LATE
TONIGHT. WILL CAP IT AT MVFR FOR NOW. MOST OF THE CONVECTION ON
WEDNESDAY WILL HOLD OFF UNTIL BEYOND THIS TAF PERIOD.
&&
.MARINE...
WINDS AND SEAS EXPECTED TO REMAIN UNDER SCEC CRITERIA THROUGH
WEDNESDAY WITH THE APPROACH OF A COLD FRONT. IN THE WAKE OF THE
FRONT WEDNESDAY NIGHT/THURSDAY...OFFSHORE FLOW INCREASES TO SCEC
THURSDAY...AND TO SCA CRITERIA FRIDAY/SATURDAY. WINDS AND SEAS
WILL BEGIN TO SUBSIDE SUNDAY.
RIP CURRENTS: MODERATE RISK THROUGH TONIGHT...BECOMING LOW WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 66 88 61 83 / 60 70 70 10
SSI 71 82 66 80 / 30 60 60 20
JAX 66 87 66 82 / 30 70 70 30
SGJ 70 85 68 79 / 30 60 60 40
GNV 65 88 65 84 / 40 40 40 30
OCF 65 88 67 84 / 40 30 30 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
ALLEN/SHULER/
Hazardous weather outlook, May 8, 12:55 PM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
155 PM EDT TUE MAY 8 2012
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
155 PM EDT TUE MAY 8 2012
THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.
...MODERATE RISK OF RIP CURRENTS TODAY...
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY THIS AFTERNOON AND
EVENING. A SLOW STORM MOTION WILL RESULT IN LOCALLY HEAVY RAINFALL.
A FEW STORMS MAY BECOME STRONG TO SEVERE PRODUCING STRONG GUSTY
WINDS AND SMALL HAIL.
THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT EAST COAST BEACHES
TODAY DUE TO A PERSISTENT ONSHORE FLOW AND INCREASING SEAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
..A CHANCE OF SEVERE STORMS WEDNESDAY AFTERNOON AND EVENING OVER
SOUTHEAST GEORGIA...
SOME STORMS MAY BECOME SEVERE WEDNESDAY...DURING THE AFTERNOON AND
EVENING HOURS OVER SOUTHEAST GEORGIA. STRONG GUSTY WINDS AND HAIL
WILL BE POSSIBLE AS A COLD FRONT AND UPPER TROUGH APPROACH THE AREA
LATE IN THE DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, May 8, 5:19 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
619 PM EDT TUE MAY 8 2012
FLZ040-082245-
MARION-
619 PM EDT TUE MAY 8 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN MARION
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 645 PM EDT...
AT 620 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 3 MILES NORTH OF LYNNE...MOVING EAST AT 10 MPH.
THIS THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LYNNE AND JUNIPER
SPRINGS THROUGH 645 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER
AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2933 8168 2907 8172 2910 8199 2933 8199
TIME...MOT...LOC 2220Z 276DEG 8KT 2923 8190
TRABERT
Special weather statement, May 8, 5:32 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
632 PM EDT TUE MAY 8 2012
FLZ036-037-040-082300-
ALACHUA-MARION-PUTNAM-
632 PM EDT TUE MAY 8 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA...WESTERN PUTNAM AND NORTHERN MARION COUNTIES FOR STRONG
WINDS AND SMALL HAIL VALID UNTIL 700 PM EDT...
AT 632 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 6 MILES NORTHWEST OF FORT MCCOY...OR 5 MILES
EAST OF CITRA...MOVING NORTH AT 10 MPH. THIS THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND FORT MCCOY...ORANGE SPRINGS...LOCHLOOSA AND
JOHNSON THROUGH 700 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2958 8216 2965 8197 2935 8190 2932 8205
TIME...MOT...LOC 2232Z 159DEG 9KT 2943 8203
TRABERT
Special weather statement, May 8, 5:54 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
654 PM EDT TUE MAY 8 2012
GAZ132-133-082330-
COFFEE-JEFF DAVIS-
654 PM EDT TUE MAY 8 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
JEFF DAVIS AND NORTHEASTERN COFFEE COUNTIES FOR STRONG WINDS AND
SMALL HAIL VALID UNTIL 730 PM EDT...
AT 654 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF SNIPESVILLE...OR 7 MILES
NORTHEAST OF BROXTON...MOVING SOUTHEAST AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SNIPESVILLE...WEST GREEN
AND DENTON THROUGH 730 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3169 8255 3167 8257 3167 8263 3158 8263
3153 8266 3168 8291 3179 8280
TIME...MOT...LOC 2254Z 294DEG 6KT 3171 8282
TRABERTThunderstorm Wind, Marion
- When
- May 8, 6:05 PM EST
- Where
- Marion County, 0.69 mi N of Orange Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.510, -81.950
A store along U.S. Highway 315 reported trees and tree debris were blown down. The time of the event was based on radar.
Thunderstorm Wind, Putnam
- When
- May 8, 6:25 PM EST
- Where
- Putnam County, 0.6 mi E of Interlachen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.620, -81.890
Wind gusts were estimated between 50 and 60 mph. The time of the report was based on radar imagery.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, May 8, 2012$270,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Pennsylvania, May 8, 2012$165,000 · 6 events
- Damaging Wind in Arizona, May 8, 2012$120,000 · 60 kt wind · 1 event
- Flash Flood and Hail in Texas, May 8, 20121 injured · $50,000 · 1 in hail · 8 events
- Flash Flood in Puerto Rico, May 8, 2012$100,000 · 1 event
- Hail in Texas, May 8, 2012$20,000 · 1.75 in hail · 1 event
- Flood in Arkansas, May 8 to 16, 2012$15,000 · 1 event
- Hail in New Mexico, May 8, 20121.75 in hail · 4 events
- Flash Flooding in Alabama, May 8, 20124 events
- Funnel Clouds in Wisconsin, May 8, 20123 events
- Flash Flooding in Ohio, May 8, 2012$5,000 · 2 events
- Damaging Winds in Florida, May 8, 2012$2,000 · 59 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381221, 381222.